MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 40MM OXINIUM MODULAR HEAD; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS

SMITH & NEPHEW, INC. 40MM OXINIUM MODULAR HEAD; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Model Number 71342340
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Injury (2348)
Date of Event 10/16/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the surgeon was performing a revision hip, removing a bhr cup and emperion stem with bhr modular head.He replaced this with a 76mm r3 multihole shell, a 40mm zero degrees liner and a 23mm x 240mm sleeveless redapt stem.During the trialing stage, it was found that the shoulder of the stem impinged on the rim of the cup at around the 10 o'clock positions during abduction and external rotation of the limb.He tried various combinations of head lengths, offset liner, and neck options.He feels the cup version is normal and the shoulder of the stem should not impinge at this point.No more information was available.
 
Additional Manufacturer Narrative
It was reported that during the trial stage of a revision surgery, it was found that the shoulder of the stem impinged on the rim of the cup at around the 10 o'clock positions during abduction and external rotation of the limb.The surgeon feels the cup version is normal and the shoulder of the stem should not impinge at this point.The affected complaint devices, used in treatment, were not returned for evaluation.Therefore a product analysis could not be performed.Our investigation including a review of the manufacturing records for the listed batches did not reveal any deviation from the standard manufacturing processes.A review of the complaint history for the listed parts revealed no prior complaints for the listed failure mode with the same batch number.At this time, we have no reason to suspect that the products failed to meet any product specifications at the time of manufacture.A relationship, if any, between the devices and the reported incident could not be corroborated.No medical documents were received for investigation.Thus no thorough investigation could not be performed.Some potential causes could include but are not limited to surgeon technique not tightening trial body endcap or bone impingement from the greater trochanter.Review of the instructions for use and risk management files identified the reported failure as potential adverse events.Based on this investigation, the need for corrective action is not indicated.No further investigation is warranted for this complaint; however, smith and nephew will continue to monitor for future complaints and investigate as necessary.Should additional information be received, this complaint will be reopened and reevaluated.We consider this investigation closed.

Brand Name
40MM OXINIUM MODULAR HEAD
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key9328345
Report Number1020279-2019-04059
Device Sequence Number16768754
Product Code MBL
UDI-Device Identifier00885556112410
UDI-Public00885556112410
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K093363
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/12/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71342340
Device Catalogue Number71342340
Device Lot Number17DM17066
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/16/2019
Supplement Date Received by Manufacturer06/05/2020
Initial Report FDA Received Date11/15/2019
Supplement Report FDA Received Date06/12/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;